Skin Rash Following Therapeutic Hypothermia in a Newborn Infant

 
print
Skin Rash Following Therapeutic Hypothermia in a Newborn Infant

Figure 1. Erythematous plaques on the patient’s face and trunk.


Aysen Orman1, Erdal Taskin1, Nilay Hakan2, Atika Çaglar1, Mustafa Aydin1

Keywords : Cold urticaria, HIE

Question :
A 20-year-old Caucasian woman delivered a male baby at 38th week of gestation by traumatic vaginal delivery. Apgar score was 4 at 5th minute. There was metabolic acidosis (pH 6.8, base excess 20 mmol/L) in umbilical-cord blood gas analysis. There was no atopy history in the family. Physical examination of the baby showed encephalopathy, hypotonia and prolonged capillary refill time. His septic workup was negative. Amplitude-integrated electroencephalography revealed severe continuous low voltage. Therapeutic hypothermia (TH) was initiated within the first six postnatal hours after the patient was diagnosed as grade III hypoxic-ischemic encephalopathy. The child developed edematous erythematous plaques shortly after initiating therapeutic hypothermia on the face, neck, thorax, back and gluteal regions (Figure 1) which were fading with pressure. At that time, his body temperature was found at 34°C. These urticarial lesions completely resolved with a single dose of pheniramine hydrogen maleate (1 mg/kg intravenous). TH was continued for 72 hours. The patient was discharged on 14th postnatal day with the short-term favorable clinical outcome.

What is the cause of the skin rash?
Discussion :
Cold urticaria (CU). It is a distinct clinical entity characterized by redness, itching, wheal and edematous lesions on the cold-exposed skin.1 It is very rare in childhood. But, to the best of our knowledge, CU has not been reported in neonates till to date. CU is one form of urticaria that may be associated with other forms of physical urticaria.2 As seen in our patient, symptoms usually occur within a few minutes with cold exposure. However, symptoms of delayed-type CU may occur 24-72 hours later.3 Cold-induced systemic involvement can progress to severe anaphylaxis with gastrointestinal system, respiratory system and cardiovascular system involvement.3 The diagnosis is based on the history and ice cube test. Patients with a negative ice cube test may have also represented systemic CU (atypical acquired CU) induced by general body cooling as occurred in our patient. H1-antihistamines can be used for the treatment of CU; however, patients who are unresponsive to this treatment may require further management.4,5 Although there were widespread urticarial lesions, systemic involvement was not seen in our patient and the urticaria resolved with H1-antihistamine despite continuing TH.

References :
  1. Claudy A. Cold urticaria. J Investig Dermatol Symp Proc 2001; 6: 141-2.
  2. Delorme N, Drouet M, Thibaudeau A, Verret JL. Cold-induced urticaria. Allerg Immunol 2002; 34: 255-8.
  3. Romita P, Mascia P, Calogiuri G, Foti C. Cold-induced anaphylaxis: the case of a 9-year-old child and review of the literature. Endocr Metab Immune Disord Drug Targets 2017; 17: 96-9.
  4. Delorme N, Drouet M, Thibaudeau A, Verret JL. [Cold-induced urticaria]. Allerg Immunol (Paris) 2002; 34: 255-8.
  5. Singleton R, Halverstam CP. Diagnosis and management of cold urticaria. Cutis 2016; 97: 59-62.

Correct Answers : yes  100%

Last Shown : Nov 2019
 
ask a doctor
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0